Indiana, 2024

Damaging Winds in Indiana, May 26, 2024

May 26, 2024 · NWS LMK · 7 events in 4 counties and zones

A strong storm system moved across the Ohio and Tennessee valleys on May 26th and into the early morning hours of May 27th, 2024. While southern Indiana was spared the brunt of the severe straight-line winds and tornadoes, sporadic wind damage did occur along the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong storm system moved across the Ohio and Tennessee valleys on May 26th and into the early morning hours of May 27th, 2024. While southern Indiana was spared the brunt of the severe straight-line winds and tornadoes, sporadic wind damage did occur along the Ohio River. Most of the straight-line wind damage was associated with the northern end of a large, bowing quasi-linear convective system which moved across southern Indiana during the late morning and early afternoon hours.

A second line of severe storms appeared poised to move across southern Indiana during the evening hours on May 26th as a line of strong to severe storms moved toward the region from southern Illinois; however, this line ultimately lost its source of fuel as storms across western Kentucky oriented from southwest to northeast and cut off the higher instability just south of the Ohio River. Still, isolated wind damage was observed in Dubois County with this second wave of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 26, 10:04 AM EST, 1 hour 6 minutes earlier. Its key messages:

  • * Multiple waves of strong to severe storms possible today and tonight. Widespread damaging winds are possible, and tornadoes and large hail cannot be ruled out. * Repeated heavy rainfall could result in flash flooding, especially over south-central Kentucky. * The greatest risk for severe weather and flooding will be after dark. Have multiple ways to receive warnings, and be aware of the dangers of nighttime flooding.
Area forecast discussion, May 26, 10:04 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1104 AM EDT Sun May 26 2024

...Updated Mesoscale Discussion...

.KEY MESSAGES...

*   Multiple waves of strong to severe storms possible today and
    tonight. Widespread damaging winds are possible, and tornadoes
    and large hail cannot be ruled out.

*   Repeated heavy rainfall could result in flash flooding,
    especially over south-central Kentucky.

*   The greatest risk for severe weather and flooding will be after
    dark. Have multiple ways to receive warnings, and be aware of
    the dangers of nighttime flooding.

&&

.MESOSCALE...
Issued at 1104 AM EDT Sun May 26 2024

Seeing a bowing segment across our SW CWA at the moment. This
feature has a history of wind damage across western KY, however have
seemed to note lower measured wind speeds as it has crossed into our
CWA. Taking a look at soundings, we are seeing a bit of a near-
surface stable layer on both OHX soundings, and recent AMDAR
soundings out of SDF. For the moment, this appears to be keeping the
worst of the winds from getting down to the surface. That being
said, still seeing some fairly nasty signatures on radar, so don't
want to be too conservative just yet. MCV looks to cross somewhere
along the I-64 corridor through early afternoon, so still think a
severe threat will exist anywhere along and south of that boundary.
Current Tornado Watch looks well placed at the moment.

Previous Update...
Currently focusing on an intense bowing segment
that is coming out of the Missouri Bootheel, and headed toward our
SW CWA, likely arriving between 1030 and 11 AM EDT. Hi-res models do
show this feature weakening somewhat before it arrives, and given
that there is a good amount of stratiform, and overall more stable,
activity ahead of it, it would make sense to see some weakening.
That being said, it very well may be above severe limits when it
arrives, especially if a good cold pool is established. Will be
monitoring this feature as it approaches by late morning.

Noting that a clear MCV has developed with this activity, which will
at a minimum enough to keep convection firing as this lead wave
moves through our area late morning into the first part of the
afternoon. The degree of destabilization is in question given how
much convective debris is already overspreading the area.
Nevertheless, there should be some instability to work with.
Overall, mostly concerned about the SW CWA for this lead wave, and
then a second wave that could come bowing in right behind it by
early afternoon. These will likely carry a wind damage threat, as
well as an isolated tornado threat with any mesovortice.

Also, concerned about these two early waves of moderate to heavy
rain hitting southern KY where FFG values remain low (although
better recovered from yesterday's values). WPC moderate risk for
excessive rainfall looks well placed, and will continue to monitor
for rainfall exceeding 1.25 to 1.5" per hour down there. Each wave
will make the area more susceptible as the day/night go on.

&&

.SHORT TERM /THROUGH TODAY/...
Issued at 353 AM EDT Sun May 26 2024

Multiple opportunities for severe weather over the next 24 hrs, with
the impacts of each impulse dependent on the one before it. Because
of that interdependence, confidence in the severe threat is limited.
However, with multiple waves of storms to bring copious rainfall,
confidence is increasing in a flash flood threat, especially over
south-central Kentucky.

The general idea remains the same with at least two, perhaps three
waves of storms. First wave will be a warm advection wing, currently
reflected by convection over the Ozarks, and will be pushing
eastward across Kentucky during the morning hours. Look for that to
arrive in south central Kentucky by mid-morning, but likely in a
weakened state.  Could see some rejuvenation as it makes its way
into an increasingly unstable environment toward midday, which would
support a damaging wind threat. Tornado threat will remain low  in
the early part of the day as the shear isn't that strong yet.

Perhaps the biggest question mark in the process is a MCV, which we
expect to develop from the activity currently over NE Kansas, and
how closely it will follow the initial wave of storms. This impulse
could provide another opportunity for strong convection in the
afternoon, if it isn't moving into an already overturned atmosphere.

The third impulse is the one that prompts the most confidence, and
is expected to initiate convection shortly before sunset over
southern Illinois. By this time low-level and deep-layer shear will
be much more favorable, and the environment will be moderately
unstable after a few hours of late afternoon heating. Expect this
convection to grow upscale into a large squall line caprable of
producing widespread damaging winds as it pushes ESE across southern
Indiana and central Kentucky. A few segments could become oriented
perpendicular to the shear vector, leading to mesovortex development
and at least some tornado risk, but it will be limited by higher
than ideal LCLs. Potential limiting factor in the wind threat is the
timing, especially as the line pushes south and east after dark,
with increasing chances for a low-level inversion to keep momentum
from mixing down. All severe threats are still on the table.

Flash flooding is an additional threat, and confidence is increasing
that we will see at least a few locations that pick up excessive
rainfall with a potential three separate waves of convection. Threat
is the greatest across south central Kentucky, where recent heavy
rains have lowered Flash Flood Guidance, and the late-night squall
line will be most prone to hang up, potentially resulting in
training storms. That area is now highlighted by WPC in a Moderate
Risk for excessive rainfall, with the rest of Kentucky and southern
Indiana in a Slight Risk. Didn't want to slice things too fine, so
we have hoisted a Flood Watch for the entire CWA, from 12Z today
through 12Z Monday. The greatest threat will be with the final round
of storms tonight.

&&

.LONG TERM /TONIGHT THROUGH SATURDAY/...
Issued at 353 AM EDT Sun May 26 2024

Monday through Tuesday Night...

Deep low pressure is forecast to reach Lower MI by 12Z Monday, with
a trailing cold front advancing through central IN and western KY. A
trailing upper level shortwave trough will swing across the Ohio
Valley Monday morning as the cold front moves through the region.
This could touch off a few weak showers and storms early in the day,
though most will see a dry start to the day in the wake of severe
storms late Sunday.

There is a slightly greater chance (30%) for showers and storms in
the Bluegrass/Lake Cumberland regions in the afternoon. Slightly
richer moisture and a bit more time for the airmass to destabilize
prior to fropa results in the slightly higher rain chances. However,
precip will be sparse overall. Expect a mostly cloudy start to the
day, with lower clouds thinning during the second half of the day.
It will be breezy with gusts of 20-30 mph. Highs will range from the
mid 70s to around 80 F.

Notable upper level troughing lingers over the Great Lakes and Upper
Midwest through Tuesday night, keeping deeper moisture bottled up to
our north. An amplifying upper level ridge builds from the Rockies
to the Plains as sfc high pressure strengthens over the northern and
central Plains. Largely dry weather is expected with lows in the 50s
and afternoon highs in the mid 70s to near 80 F.

Wednesday through Saturday...

Ridging builds east across the MS and OH Valleys through late week,
resulting in a stretch of pleasant weather. Highs will be in the 70s
Wednesday and Thursday with comfortable humidity levels. Morning
lows will generally be in the 50s, though some spots will see
readings in the 40s Thursday and Friday mornings. Temperatures will
warm back to around 80 degrees Friday afternoon.

A highly meridional flow pattern will be in place heading into next
weekend. Ridging slowly drifts to the east as a Plains low pressure
system moves toward the region. Rain returns to the forecast for
late Saturday or Sunday, though timing remains uncertain.

&&

.AVIATION /12Z TAFS THROUGH 18Z MONDAY/...
Issued at 714 AM EDT Sun May 26 2024

High cloud shield from convection over the Mississippi Valley now
streaming eastward over central Kentucky. Look for two or three
waves of showers and storms, with each one determining the course of
the next.

Warm advection wing will push into BWG/HNB/SDF around 15-16Z, taking
until 18-19Z to get into LEX/RGA, bringing TS/CB with just enough
punch to drop IFR vis in heavy rain and put out some briefly gusty
winds. Best chance for gusty winds will be in LEX/RGA where there is
some opportunity for destabilization.

Low confidence regarding any gap between that and the next wave
associated with a MCV currently over Missouri. Not expecting much in
the way of storm intensity as there is limited opportunity for
recovery behind the first wave. Did not include any dry period in
between in the TAFs.

Main weather threat is with a squall line late this evening.  Look
for convection to organize over SW Indiana around sunset, then push
ESE.  Have included gusts to 30 kt but could briefly be quite a bit
higher.  Main window for gusty storms is 03-06Z at SDF, a bit
earlier at HNB.  LEX won't see the line until the 05-09Z time frame.
Brief IFR possible in any TS, but not enough confidence in timing to
explicily include more impacts in the TAF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flood Watch through Monday morning for KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.
IN...Flood Watch through Monday morning for INZ076>079-083-084-
     089>092.

&&

MESOSCALE...BJS
SHORT TERM...RAS
LONG TERM...EBW
AVIATION...RAS
Hazardous weather outlook, May 26, 3:13 AM EST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
413 AM EDT Sun May 26 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270815-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
413 AM EDT Sun May 26 2024 /313 AM CDT Sun May 26 2024/

...FLOOD WATCH IN EFFECT FROM 8 AM EDT  /7 AM CDT/ THIS MORNING
THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov/louisville on the
Internet for more information about the following hazards.

   Flood Watch.

Multiple waves of strong to severe storms are possible today and
tonight. Storms during the day will be capable of producing gusty
winds and localized flooding. Storms later tonight could produce
widespread damaging winds and flash flooding, and tornadoes and large
hail cannot be ruled out either.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms are possible Monday, and will produce
lightning along with locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed at times today and tonight.

GENERAL STORM MOTION OF THE DAY:

Storms today will move to the east-northeast at 30 to 40 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS/EBW

In the hours before

Local storm report, May 26, 10:42 AM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
1142 AM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     Tstm Wnd Dmg     1 SSE Rochester         37.19N 86.88W
05/26/2024                   Butler             KY   Dept of Highways

            Lots of trees down in the 8000 block of
            Rochester Rd.

&&

KJF
Special weather statement, May 26, 10:47 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
1147 AM EDT Sun May 26 2024

KYZ054-063>066-074-076>078-261615-
Russell KY-Hart KY-Metcalfe KY-Marion KY-Taylor KY-Barren KY-
Casey KY-Adair KY-Green KY-
1147 AM EDT Sun May 26 2024

...A STRONG THUNDERSTORM WILL IMPACT GREEN...SOUTHEASTERN MARION...
NORTHERN RUSSELL...HART...TAYLOR...NORTHEASTERN BARREN...CASEY...
ADAIR AND NORTHERN METCALFE COUNTIES THROUGH 1215 PM EDT/1115 AM
CDT/...

At 1146 AM EDT/1046 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Three Springs, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Liberty, Campbellsville, Columbia, Greensburg, Munfordville, Three
Springs, Monroe, Russell Springs, Horse Cave, and Bradfordsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 400 PM EDT/300 PM CDT/ for
south central and central Kentucky.

&&

LAT...LON 3737 8607 3753 8487 3714 8487 3712 8490
      3709 8491 3705 8491 3702 8488 3700 8584
TIME...MOT...LOC 1546Z 256DEG 49KT 3725 8572

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JDG
Local storm report, May 26, 10:51 AM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
1151 AM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     Tstm Wnd Dmg     Rineyville              37.75N 85.97W
05/26/2024                   Hardin             KY   Emergency Mngr

            Lots of trees down.

&&

KJF
Local storm report, May 26, 10:54 AM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
1154 AM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     Tstm Wnd Dmg     1 NW Hodgenville        37.58N 85.75W
05/26/2024                   Larue              KY   911 Call Center

            Trees down.

&&

KJF
Local storm report, May 26, 10:58 AM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
1158 AM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Tstm Wnd Dmg     Fort Knox               37.89N 85.96W
05/26/2024                   Hardin             KY   Public

            Multiple trees down at the Installation.

&&

KJF
Local storm report, May 26, 11:09 AM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Louisville KY
1209 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     Tstm Wnd Gst     Mount Washington        38.05N 85.54W
05/26/2024  E65 MPH          Bullitt            KY   Emergency Mngr

&&

KJF

The radar

The Louisville radar (KLVX), 40 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
May 26, 11:10 AM EST
Where
Clark County, 1.1 mi N of Bonnenburger
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.296, -85.747

A tree was down on the road at the intersection of Hamburg Pike and Dutch Lane.

Thunderstorm Wind, Floyd

When
May 26, 11:10 AM EST
Where
Floyd County, 1.38 mi S of Galena
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.330, -85.930

Trees were reported down in Floyd County.

Thunderstorm Wind, Clark

When
May 26, 11:20 AM EST
Where
Clark County, 0.54 mi E of Charlestown
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.450, -85.660

There was roof damage, a power line down, and trees down in Clark County.

Thunderstorm Wind, Dubois

When
May 26, 9:19 PM EST
Where
Dubois County, 2.34 mi SSE of Millersport
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.300, -87.000

A tree was down on State Road 64 near the water treatment plant.

Thunderstorm Wind, Harrison

When
May 26, 9:57 PM EST
Where
Harrison County, 2.45 mi NNW of Hillgrove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.152, -86.200

A tree was down at S Fork Drive and Brown Cunningham Road.

Thunderstorm Wind, Harrison

When
May 26, 10:00 PM EST
Where
Harrison County, 0.85 mi NNE of Mauckport
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.041, -86.192

There was tree damage along Hillcrest Drive SW.

Thunderstorm Wind, Harrison

When
May 26, 10:12 PM EST
Where
Harrison County, 0.22 mi SW of Breckenridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.218, -86.033

There was a tree over State Road 62 at Breckenridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188242, 1188246, 1188252, 1188255, 1188257, 1188258, 1188263.